Objective To identify prevalence and risk factors associated with the HIV-associated lipodystrophy syndrome (HIVLD) after 3 years of antiretroviral therapy, to investigate the diagnostic value of anthropometric measures and to assess the impact of HIVLD on quality of life.
Design and methods A prospective, cross-sectional, multicentre, observational, cohort study was performed in 27 German teaching hospitals, nonacademic hospitals and private practices. A total of 221 HIV-positive patients commencing antiretroviral therapy between July and September 1996 were studied. The main outcome measure was lipodystrophy, defined as otherwise unexplained truncal fat accumulation and/or fat loss in face or extremities. The analysis consisted of multiple logistic regression models, receiver operating characteristics (ROC) curves for anthropometric measures and visual analogue scales for quality of life.
Results The prevalence of HIVLD after 3 years was 34%. The following variables were independently associated with HIV-LS: stavudine use > 12 months [odds ratio (OR) 2.1, 95% confidence interval (CI) 1.1–3.9], CD4 count nadir < 200 cells/µL (OR 2.2, CI 1.1–4.6), hypertriglyceridaemia (OR 2.3, CI 1.3–4.2) and nonnucleoside reverse transcriptase inhibitor (NNRTI) intake > 12 months (OR 0.2, CI 0.04–0.87). No cut-off point was found for anthropometric indices with a sensitivity and specificity of ≥ 0.8. The mean visual analogue ratings for impaired quality of life, on a scale of 0–10, were: 5.2 (self-esteem), 2.9 (social contacts), 4.2 (sexuality) and 3.5 (daily activities).
Conclusions These findings suggest a multifactorial aetiology for HIVLD. Stavudine use and a CD4 count below 200 cells/µL may be associated with an increased risk for the development of HIVLD. In contrast, NNRTI treatment may be associated with a reduced risk. Anthropometric indices were found to be insufficient as a diagnostic tool. Quality of life was severely affected by HIVLD.